News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Cant tell if I should stay on effexor?


 ryan1402 - Sat Feb 18, 2006 6:55 pm

Hi, Im 29 and have a long history of anxiety and panic attacks I am extremely sensitive to anything I put in my body, I don't drink, smoke, or even drink caffine and very little sugar. However, I was a heavy drug user about 10 years ago before I had anxiety symtoms and after I quit all the drugs is when I first started to notice the panic attacks and a little GAD. However, I have not used anything in almost nine years and have been doing great.
About 3 years after all the drugs I went to a doctor and he said that the symtoms I was having were panik attacks and he put me on Paxil. I was on paxil for about 2 years for the panic attacks and it totally helped. I quit taking it about 1 year ago and have been doing great working out, eating right, but the stress in my job was starting to get to me and then aboutl 2 months ago when my doctor gave ultram for a sinus pain and I didn't know what it was (if I know how it worked I would've never taken it). Well I took it for about 3 weeks and then once I stopped I started getting very extrememly bad panik attacks and GAD that lasted all day every day, and I was not sleeping well. So I went to my doctor and he said I should go back on an SSRI and I started Lexapro and I started to get a racing heart rate high bp so I quit after 4 days. I went back to my doctor and he said I should try to continue taking the lexapro so I took it for one more day and that night I went to the emergency room from a panik attack heart rate 178 for around 45 minutes and it finally subsided. The emergency room doc told me to quit taking lex and gave me adavan to used in emergecies. Well after that everything just got even worse. Not sleeping taking .5mg adavan in the morning and the same at night for about 10 days. So finally I went to a psyciatrist and he said I want you on effexor and I needed help so I was willing to try anything. Well I slowly stopped taking the adavan and started taking the effexor and it made my heart go crazy and I felt like I was on crack, but my psyciatrist told me there was going to be treatment emergent episodes with this medication that would go away in a couple weeks. Well its been 4 weeks now on 75mg effexor and Im finally sleeping like 4 or 5 hours a night so I don't want to mess with the dosage but my heart is still racing all the time 115 to 120 all day and even at night, and I have a tightness in my upper chest and adams apple. I am feeling very weak and during the night is the worst, when I wake up in the middle of the night every night my heart is racing and I feel like Im shaking, but that doesnt really happen during the day......My doc says just keep with it and actually wants me to start taking zyprexa because I cant sleep.....I mean all I have is a racing heart and anxiety and it feels like this medication is slowly killing me, like one day my heart is just going to say Ive had enough. When do I try something else?? And what?? Any help would be tremendous....
thx
ryan
 R. Zein, Pharm D - Thu Mar 16, 2006 8:05 am

User avatar Dear ryan 1402

Since you are having anxiety along with increased heart rate including palpitations, it might be very helpful in your case to use beta blocker along with your anti-anxiety med.

beta blocker is a drug usually prescribed to treat blood pressure and control heart rate. However, physicians have used it in panic attacks and anxiety to help control the sudden increase in heart rate.

If you have no contraindications to the use of beta blocker, including , but not limited to some heart problems and asthma, you might benefit from the addition of a beta blocker like atenolol, a very low dose, plus your anti-anxiety med.

I hope you feel better, thank you very much

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here